peripheral neuropathy with regimen change
Oct 8, 2003
I started HAART three months after seroconverting (tenofovir, kaletra, epivir). My viral load did not come down as predicted and levelled off at 160. I then switched to kaletra and trizivir, with the viral load moving down to 60 after two weeks. The problem is that I have developed fairly severe peripheral neuropathy in my feet, as well as some mild tingling in my hands. My feet are actually painful and it seems this will be intolerable. What could be the cause? I haven't seen reports of these side effects with abacavir and/or AZT. What would be a good alternative? I can tolerate the nausea, headaches and diarrhea, but not this. I'm starting to feel that this early treatment is not such a great idea.
Response from Dr. Conway
First, treating acute HIV infection is important for three reasons:
1. Intervention is being done when your immune system is still normal. 2. The tissue reservoirs of HIV are not fully established. 3. The viral strains are more uniform, and the treatment may help prevent this from changing, allowing your immune system to control the virus more effectively.
Thus, it is a good idea to at least consider treatment in acute HIV infection. As the viral load may be several million (or higher), it can take many months to become undetectable on treatment. Thus, it may be that the value of 160 was fine. The reason it did not go to undetectable is that it was starting from VERY high.
As for your symptoms, it may well be the AZT, less likely the Kaletra. Many choices for treatment are available to you that avoid one or both of these drugs. Good luck identifying one such choice with your doctor.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Loose Stool Sign Of HIV Infection
- What Are The Chances Of Getting AIDS From Sex With A Prostitute?
- Itchy Balls After Touching Anus Sign Of HIV AIDS
- Itchy Vagina After Touching Skin Sign Of HIV AIDS
- Pain In Penis After Protected Anal Sex Does It Mean I Have HIV
- Sore Throat After Oral Sex With No Protection Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.